Pet Medication Side Effects & Drug Detox

Ketaconazole
Posted by Roxane (Rocklin, California) on 12/19/2012
0 out of 5 stars

My six-year old Silky-Yorkie mix was put on Ketoconazole for a fungal infection in his ears. A few days later I woke up to vomit all over the house! Took him back to vet, where he spent the day having tests, including an ultra sound for his organs.

Here is what they found: Inflamed, swollen liver, pancreatitis, extremely high blood glucose levels. And other, more minor things. Now he must have insulin injections twice a day for diabetes caused by the pancreatitis. He was overweight but in good health otherwise. He is tolerating the insulin well, but I was beside myself the day he stayed in the pet hospital, as they told me I had a very, very sick dog. His name is Harry.

I thank God he made it through, but am so sorry I ever gave him that Ketoconazole. Antifungals are rather dangerous for humans, so what was I thinking when I gave it to my dog? I have good vets and don't blame them, although I wish they had told me about the liver side effects. I think that if a drug can harm the liver, it can surely harm the pancreas. Could not be a rare coincidence, come on! And now he is a diabetic for the rest of his life. It's quite a chore making sure he gets his shots twice a day, but my Harry is worth it! You all know what I mean! -- Roxane